Hail, Campbell
- When
- July 17, 7:15 PM MST
- Where
- Campbell County, 7.56 mi N of Echeta
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.538, -105.878
A thunderstorm produced penny sized hail west of Recluse.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced penny sized hail west of Recluse.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 1:50 PM MST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 250 PM MDT THU JUL 17 2008 .DISCUSSION...20Z SFC ANALYSIS SHOWS FRONTAL BOUNDARY FROM NORTHEASTERN MINNESOTA...THROUGH SOUTHEASTERN SOUTH DAKOTA...AND INTO SOUTHWESTERN NEBRASKA...WITH HIGH PRESSURE AND A WEAK SFC PRESSURE GRADIENT NORTH OF THE FRONT. LATEST RUC ANALYSIS SHOWS 500-1000J/KG ML CAPE WITH A WEAK CAP. WV IMAGERY SHOWS AREA OF LARGE SCALE SUBSIDENCE CONTINUES OVER MUCH OF THE KUNR FORECAST AREA KEEPING A LID ON THE CONVECTION OVER THE PLAINS. A FEW THUNDERSTORMS HAVE MANAGED TO DEVELOP OVER THE BLACK HILLS...BUT SO FAR HAVE BEEN UNABLE TO SUSTAIN THEMSELVES. WILL KEEP THE LOW POPS ACROSS THE AREA FOR THIS EVENING...AS WE MAY SEE A COUPLE OF STORMS MANAGE TO BREAK THE CAP OVER THE PLAINS...BUT WILL PROBABLY HAVE TO WAIT UNTIL AFTER MIDNIGHT FOR BETTER THUNDERSTORM CHANCES AS A STRONGER SHORTWAVE CROSSES THE AREA. FRIDAY STILL LOOKS TO BE A FAIRLY ACTIVE DAY...WITH A VIGOROUS SHORTWAVE CROSSING THE NORTHERN PLAINS IN THE AFTERNOON...AS A SURFACE LOW DEVELOPS ACROSS EASTERN WYOMING. INSTABILITY AND SHEAR LOOK TO BE FAIRLY FAVORABLE FOR SOME STRONG STORMS TO DEVELOP...MAINLY ACROSS NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. THIS ACTIVITY WILL SHIFT INTO THE SOUTH DAKOTA PLAINS ON SATURDAY...KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST. EXTENDED...UPPER LEVEL RIDGING WILL BUILD ACROSS THE CWA TO END THE WEEKEND AS THE UPPER LOW EXITS TO THE EAST. THIS WILL BRING CLEAR SKIES AND DRIER AIR TO THE CWA. ZONAL FLOW WILL RETURN FOR THE WORK WEEK WITH SLIGHT CHANCES FOR SHOWERS AND STORMS. TEMPERATURES WILL BE AT OR ABOVE AVERAGE. && .AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD. HOWEVER...SCATTERED THUNDERSTORMS ARE POSSIBLE WITH LOCALIZED MVFR CONDITIONS NEAR THE STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 747 AM MDT THU JUL 17 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181000- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 747 AM MDT (847 AM CDT) THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. WIDESPREAD SEVERE WEATHER IS NO LONGER ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ACTIVE SEVERE WEATHER PATTERN IS EXPECTED FRIDAY...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. LARGE HAIL AND AN ISOLATED TORNADO WILL BE THE MAIN THREATS OVER NORTHEASTERN WYOMING...WHILE LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS LATER FRIDAY EVENING AS THE STORMS DEVELOP INTO WESTERN SOUTH DAKOTA. SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON SATURDAY...WITH THE POSSIBILITY OF ADDITIONAL SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
335 PM MDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 6 SE VETAL 43.16N 101.28W
07/16/2008 E0.88 INCH BENNETT SD PUBLIC
0535 PM HAIL 16 SSW MISSION 43.09N 100.78W
07/16/2008 E1.75 INCH TODD SD PUBLIC
ESTIMATED 40-50 MPH WIND GUSTS.
0700 PM HAIL 12 NE WHITE RIVER 43.69N 100.57W
07/16/2008 E0.75 INCH MELLETTE SD PUBLIC
0830 PM HAIL 15 ENE RECLUSE 44.82N 105.43W
07/16/2008 E1.00 INCH CAMPBELL WY PUBLIC
ESTIMATED 50-60 MPH WIND GUSTS.
0830 PM HAIL 2 N RECLUSE 44.77N 105.71W
07/16/2008 E1.25 INCH CAMPBELL WY TRAINED SPOTTER
TIME OF OCCURANCE ESTIMATED FROM 820-830
0830 PM TSTM WND GST 17 N RECLUSE 44.99N 105.70W
07/16/2008 E60.00 MPH CAMPBELL WY TRAINED SPOTTER
0850 PM TSTM WND GST 11 NE WESTON 44.75N 105.17W
07/16/2008 E60.00 MPH CAMPBELL WY TRAINED SPOTTER
1012 PM TSTM WND GST BEULAH 44.53N 104.08W
07/16/2008 E60.00 MPH CROOK WY TRAINED SPOTTER
1012 PM TSTM WND DMG E BEULAH 44.53N 104.08W
07/16/2008 CROOK WY TRAINED SPOTTER
4X8 HIGHWAY SIGN BLOWN OVER.
1029 PM HAIL 9 WNW SPEARFISH 44.55N 104.03W
07/16/2008 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
1029 PM TSTM WND GST 9 WNW SPEARFISH 44.55N 104.03W
07/16/2008 E70.00 MPH LAWRENCE SD TRAINED SPOTTER
1030 PM TSTM WND DMG 8 NW SPEARFISH 44.58N 103.97W
07/16/2008 LAWRENCE SD TRAINED SPOTTER
TWO CENTER-PIVOT IRRIGATION SYSTEMS BLOWN OVER. TIME
ESTIMATED.
1030 PM HAIL 8 NW SPEARFISH 44.58N 103.97W
07/16/2008 E1.00 INCH LAWRENCE SD PUBLIC
QUARTER SIZE HAIL REPORTED ALONG WITH STRONG WINDS.
1030 PM TSTM WND DMG 8 NW SPEARFISH 44.58N 103.97W
07/16/2008 LAWRENCE SD PUBLIC
TRAILER HOME SLID OFF OF FOUNDATION. TIME ESTIMATED.
1030 PM HAIL 9 WNW SPEARFISH 44.55N 104.03W
07/16/2008 E0.88 INCH LAWRENCE SD PUBLIC
WIND-DRIVEN HAIL COVERED THE GROUND AND HAD TO BE
SHOVELED. STRIPPED BUSHES AND PUT HOLES IN CERAMIC POTS.
1120 PM TSTM WND GST N VALE 44.62N 103.40W
07/16/2008 E70.00 MPH BUTTE SD TRAINED SPOTTER
1159 PM TSTM WND GST UNION CENTER 44.56N 102.67W
07/16/2008 M77.00 MPH MEADE SD MESONET
1210 AM TSTM WND GST UNION CENTER 44.56N 102.67W
07/17/2008 M67.00 MPH MEADE SD PUBLIC
&&
SSANDERSThe Rapid City radar (KUDX), 247 km away, was scanning. The volume nearest the first event began at 02:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113176.